California, 2011Excessive Heat in California, August 22 to 27, 2011
August 22 to 27, 2011 · NWS PSR · 1 event in 1 county or zone
Strong high pressure developed over southeast California during the latter portion of August, leading to excessive heat across Joshua Tree National Park. High temperatures on Monday, August 22nd climbed well above 100 degrees in the lower elevations of the park, and were in excess of 110 degrees over the hotter lower deserts from Tuesday through Saturday.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure developed over southeast California during the latter portion of August, leading to excessive heat across Joshua Tree National Park. High temperatures on Monday, August 22nd climbed well above 100 degrees in the lower elevations of the park, and were in excess of 110 degrees over the hotter lower deserts from Tuesday through Saturday. The excessive heat led to the death of two foreign tourists on Monday, August 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 9:30 AM MST, 30 minutes earlier.
Area forecast discussion, Aug 22, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
930 AM MST MON AUG 22 2011
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING DRIER AND MUCH HOTTER
CONDITIONS THROUGH THURSDAY. A GRADUAL INCREASE IN MOISTURE IS
ANTICIPATED LATE IN THE WEEK...BRINGING BACK A SLIGHT CHANCE FOR
MAINLY EVENING SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL
ARIZONA...AND A LITTLE RELIEF IN THE DAYTIME HIGH TEMPERATURES.
&&
.DISCUSSION...
VISUAL SATELLITE IMAGERY THIS MORNING SHOWS ONLY A FEW CLOUDS ACROSS
MAINLY EASTERN ARIZONA AND THESE ARE RAPIDLY DRYING OUT WITH THE
MORNING SUN. TEMPERATURES ARE IN THE MID 90S FOR MOST LOCATIONS IN
THE LOWER DESERTS THIS MORNING. WITH MINIMAL CLOUD COVER
EXPECTED...AND LITTLE HOPE FOR ANY MOISTURE MOVING UP FROM THE
SONORA STATE IN MEXICO...ALL SIGNS POINT TO A VERY HOT DAY...AND
WEEK. INDEED...MODELS INDICATING RECORD HEAT ACROSS THE LOWER
DESERTS OF ARIZONA THROUGH THURSDAY WITH TEMPS PEAKING AT 115 ON
WEDNESDAY IN PHOENIX AND A SCORCHING 117 IN YUMA ALSO ON WEDNESDAY.
CURRENTLY FORECAST HIGHS ARE RUNNING JUST ABOUT AT RECORD LEVELS FOR
EVERY DAY...MON-THU...FOR BOTH PHOENIX AND YUMA...AND SO IT IS VERY
LIKELY WE WILL SEE AT LEAST A FEW RECORDS BROKEN FOR THE AFTERNOON
HIGHS. OVERNIGHT LOWS WILL ALSO BE VERY HIGH WITH VALUES FROM 88 ON
MONDAY UP TO 91 ON THURSDAY. THESE ALSO ARE HOVERING RIGHT ABOUT AT
RECORD LEVELS. ANY WAY YOU LOOK AT IT...IT IS GOING TO BE VERY HOT
THIS WEEK. THEREFORE...EXCESSIVE HEAT WARNINGS ARE IN EFFECT FOR THE
GREATER PHOENIX AREA ALL THE WAY THROUGH THURSDAY EVENING. FOR OUR
WESTERN ZONES IN SOUTHEAST CA AND SOUTHWEST AZ THE HEAT WARNING
KICKS IN TUESDAY MORNING AND RUNS THROUGH THURSDAY ALSO.
CURRENTLY HIGH PRESSURE IS CENTERED OVER WESTERN TX WITH A BLOCKING
RIDGE STRETCHING ACROSS SE AZ AND BAJA CA...PREVENTING MUCH MOISTURE
FROM WORKING ITS WAY UP TO PROVIDE MONSOON RELIEF. BY FRIDAY THE
HIGH WILL MOVE NEAR THE FOUR CORNERS REGION...AND MAY ALLOW SOME OF
OUR MONSOON FLOW TO RETURN. UNTIL THEN...WE BAKE...
NO CHANGES TO THE FORECAST ARE ANTICIPATED FOR THIS MORNING.
.PREVIOUS DISCUSSION...
ANOMALOUSLY WARM/HOT TEMPERATURES WILL BE THE MAJOR WEATHER CONCERN
MOST OF THIS WEEK. CENTER OF 500 MB HIGH...CURRENTLY OVER SOUTHERN
NEW MEXICO...IS FORECAST TO DRIFT SLOWLY TOWARD THE NORTHWEST...BE
NEAR THE FOUR CORNERS REGION BY MIDDAY TUESDAY...AND REMAIN IN THAT
GENERAL LOCATION THROUGH WEDNESDAY. AIR MASS IS ALREADY RATHER
DRY...WITH LITTLE IF ANY CAPE OVER THE LOWER DESERT...AND MODELS
FORECAST PRECIPITABLE WATER AND 1000-700 MB MEAN MIXING RATIO TO
REMAIN BELOW NORMAL THROUGH AT LEAST THURSDAY AFTERNOON WHILE MID
LEVELS TEMPS REMAIN RELATIVELY WARM. SO...PRECIP CHANCES ARE BELOW
CLIMO (LITTLE IF ANY CHANCE OVER THE LOWER DESERT...ONLY SLIGHT
CHANCE OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY). FORECAST
SOUNDINGS INDICATE MAX TEMPS TODAY WILL BE A COUPLE DEGREES HIGHER
THAN WHAT OCCURRED SUNDAY...WITH MAX TEMPS RISING SEVERAL DEGREES
TUESDAY AND A DEGREE OR TWO MORE ON WEDNESDAY. MAX TEMPS ON SUNDAY
OVER THE LOWER DESERT WERE 106-109...3-4 DEGREES ABOVE NORMAL...AND
FORECAST SOUNDINGS INDICATE MAX TEMPS WILL BE 6-7 DEGREES ABOVE
NORMAL TODAY...9-10 DEGREES ABOVE NORMAL TUESDAY...AND 11-12 DEGREES
ABOVE NORMAL WEDNESDAY...WHEN HIGH TEMPS 114-117 ARE FORECAST.
RECORD/NEAR RECORD DAYTIME HIGHS WILL BE LIKELY AT SEVERAL SITES
THROUGH WEDNESDAY...ESPECIALLY LOCATIONS IN THE ARIZONA PORTION OF
OUR FORECAST AREA. MINIMUM TEMPERATURES WILL BE ABOVE AVERAGE AS
WELL...WITH RECORD/NEAR RECORD VALUES POSSIBLE MAINLY OVER
SOUTH-CENTRAL AZ (EVEN THOUGH THE BOUNDARY LAYER IS QUITE DRY). AS
SUCH...AN EXCESSIVE HEAT WARNING HAS BEEN POSTED OVER THE SOUTH-
CENTRAL AZ LOWER DESERT FROM 10 AM TODAY THROUGH 8 PM THURSDAY...AND
OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FROM 10 AM
TUESDAY THROUGH 8 PM THURSDAY.
ATMOSPHERE FORECAST TO BEGIN TO MOISTEN BY LATE THURSDAY AS CENTER
OF UPPER HIGH TEMPORARILY DRIFTS TO THE EAST AND AS A SUBTROPICAL
WEATHER DISTURBANCE TRACKS WEST SOUTH OF CABO SAN LUCAS. COULD SEE A
STORM OR TWO DEVELOP OVER PORTIONS OF THE LOWER DESERT OF SOUTH
CENTRAL AZ AS EARLY AS THURSDAY EVENING...THOUGH FORECAST SOUNDINGS
DO NOT LEND MUCH SUPPORT TO THAT IDEA. A SLIGHTLY BETTER CHANCE FOR
A THUNDERSTORM WILL EXIST OVER THE LOWER DESERT OF SOUTH-CENTRAL AZ
FRIDAY-SUNDAY EVENINGS AS THE UPPER HIGH DRIFTS WEST AND BECOMES
CENTERED OVER SOUTHERN UTAH/NEVADA...PLACING SOUTH-CENTRAL AZ UNDER
NORTHEAST FLOW...WHILE PRECIPITABLE WATER RISES ABOVE CLIMO. NOT
SURE HOW MUCH POTENTIAL INSTABILITY WILL EXIST OVER THE LOWER DESERT
DURING THIS PERIOD...SO WILL STICK CLOSE TO CLIMO WITH POPS FOR NOW.
WITH EXPECTED MOISTURE INCREASE...MAX TEMPS SHOULD BE LOWER THAN
WHAT OCCURS THE FIRST FEW DAYS OF THIS WEEK...BUT ABOVE NORMAL MAX
AND MIN TEMPS WILL PERSIST THROUGH EARLY NEXT WEEK GIVEN PROXIMITY
OF THE UPPER HIGH AND ABOVE NORMAL 500 MB HEIGHTS/BOUNDARY LAYER
TEMPS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
A FEW MID/HI LEVEL DEBRIS CLOUDS WILL PERSIST INTO THE MID MORNING
OTHERWISE MOSTLY SUNNY SKIES EXPECTED TODAY. WINDS TO BE RATHER
LIGHT AND VARIABLE AND FOLLOW LARGELY DIURNAL PATTERNS. ANY
CONVECTION TODAY SHOULD REMAIN WELL TO THE EAST AND OVER HIGHER
TERRAIN.
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND
KBLH...
SKIES WILL REMAIN MOSTLY CLEAR ACROSS THE REGION AND WINDS WILL
REMAIN LIGHT...FAVORING THE SOUTH ALONG THE LOWER CO RIVER AND THE
WEST AT KIPL. NO AVIATION CONCERNS NEXT 24 HOURS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
MOSTLY DRY CONDITIONS WITH MIN RH BELOW 15 PERCENT FOR ALL BUT THE
HIGHEST LOCATIONS THROUGH FRIDAY WITH A LITTLE INCREASE OVER THE
WEEKEND. TEMPERATURES WILL BE NEAR RECORD LEVELS THROUGH THURSDAY
WITH HIGHS WELL OVER 110 OVER MOST OF THE LOWER DESERTS...GRADUAL
COOLING EXPECTED FRIDAY INTO THE WEEKEND. WINDS WILL REMAIN LIGHT
AND VARIABLE IN LOWER DESERT AND ACROSS THE MOUNTAINS.
&&
.CLIMATE...
A HEAT WAVE IS FORECAST ACROSS THE SONORAN DESERT THIS WEEK...WITH
HOTTEST TEMPERATURES LIKELY TUESDAY THROUGH THURSDAY. BELOW ARE
RECORD HIGH VALUES FOR MAXIMUM AND MINIMUM TEMPERATURES FOR SELECT
LOCATIONS IN THE NWS PHOENIX COUNTY WARNING AREA TODAY THROUGH
FRIDAY. IT IS LIKELY SOME DAILY RECORD HIGH MAXIMUM AND MINIMUM
TEMPERATURES WILL BE ESTABLISHED OR TIED THIS WEEK...ESPECIALLY OVER
SOUTH-CENTRAL ARIZONA.
LOCATION 8/22 8/23 8/24 8/25 8/26
MAX/MIN MAX/MIN MAX/MIN MAX/MIN MAX/MIN
BLYTHE CA 116/90 116/90 119/89 115/87 114/89
BOUSE AZ 113/86 114/83 117/87 115/87 113/54
COOLIDGE AZ 112/83 114/83 118/82 116/81 112/87
EAGLE MOUNTAIN CA 112/89 111/88 111/89 114/91 111/89
EL CENTRO CA 118/87 118/85 116/88 116/91 114/87
GILA BEND AZ 117/87 115/87 117/88 117/86 118/87
MARICOPA AZ 113/85 113/84 115/85 112/85 115/82
PHOENIX AZ 111/89 112/90 115/90 112/89 114/87
ROOSEVELT AZ 108/84 111/83 110/80 109/85 110/85
WICKENBURG AZ 114/79 111/79 112/80 111/79 113/81
YUMA AZ 115/89 114/91 119/91 116/89 113/88
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FROM 10 AM TODAY TO 8 PM MST
THURSDAY AZZ022-023-027-028.
EXCESSIVE HEAT WARNING FROM 10 AM TUESDAY TO 8 PM MST
THURSDAY AZZ020-021-025-026.
CA...EXCESSIVE HEAT WARNING FROM 10 AM TUESDAY TO 8 PM PDT
THURSDAY CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WATERS/DG
AVIATION...CB
FIRE WEATHER...CB/LEINS
CLIMATE...INIGUEZ/DGHazardous weather outlook, Aug 22, 6:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST MON AUG 22 2011
AZZ022-023-027-028-231300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST MON AUG 22 2011
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
AN EXCESSIVE HEAT WARNING HAS BEEN POSTED FOR TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN EXCESSIVE HEAT WARNING HAS BEEN POSTED FOR TUESDAY THROUGH
THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION.
THERE WILL BE A SLIGHT CHANCE FOR EVENING THUNDERSTORMS THURSDAY
THROUGH SUNDAY. STRONG GUSTY WINDS...LOCALIZED AREAS OF BLOWING
DUST...AND CLOUD TO GROUND LIGHTNING WILL BE THE PRINCIPAL HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ031>033-231300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
600 AM MST MON AUG 22 2011 /600 AM PDT MON AUG 22 2011/
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/
TUESDAY TO 8 PM MST /8 PM PDT/ THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
EXPECT HOT CONDITIONS TODAY...WITH DAYTIME HIGHS OF 109 TO 112.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN EXCESSIVE HEAT WARNING HAS BEEN POSTED FOR TUESDAY THROUGH
THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Excessive Heat, Joshua Tree National Park
- When
- August 22, 10:00 AM MST to August 27, 8:00 PM MST
- Where
- Joshua Tree National Park forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
Strong high pressure developed over southeast California during late August, and led to excessive heat across Joshua Tree National Park beginning on Monday August 22nd. High temperatures across the east end of the park climbed well in excess of 100 degrees Monday, and peaked above 110 Tuesday through Saturday. The excessive heat led to the deaths of a 44 year old Dutch man and a 38 year old German woman on Monday afternoon. According to Lt. Tingle of the Sheriff's Indio station, the bodies were found near Black Eagle Mine road. The dead man was found on the edge of the road, about a mile and a half east of Pinto Basin Road, north of the Cottonwood Visitor's Center. The dead woman was found about one mile east of the man's body. Captain Raymond Gregory of the Sheriff's Indio station reported that the pair entered the park shortly before noon, and that they abandoned their vehicle in an area deemed impassable to passenger vehicles. Evidence indicated that they both succumbed to exposure to the elements.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 22 to 31, 20112 deaths · 1 event
- Damaging Winds and Lightning Strike in Louisiana, August 22, 20111 death · $50,000 · 54 kt wind · 5 events
- Flash Flood in New Mexico, August 22, 2011$6.0 million · 1 event
- Wildfire in California, August 22 to 24, 20112 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 22 to 23, 2011$145,000 · 1.75 in hail · 10 events
- Flash Flood and Flood in Iowa, August 22, 2011$150,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 22, 2011$50,000 · 3 in hail · 11 events
- Damaging Winds and Lightning Strike in Alabama, August 22, 2011$25,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, August 22, 20111.5 in hail · 11 events
- Damaging Winds in Georgia, August 22, 2011$13,000 · 60 kt wind · 5 events
- Hail in South Dakota, August 22, 20111.75 in hail · 7 events
- Damaging Winds in Georgia, August 22, 201152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328830.